While bleeding gums are often the result of gingivitis or vigorous brushing and flossing, they can also be caused by other, less common things. In addition to platelet disorders, viral infections, and anemia, bleeding gums can also be caused by the medications you take. Here are some medications that may cause your gums to bleed and what you can do about this problem.
Taking aspirin can lead to platelet aggregation, which may cause abnormal bleeding, including bleeding inside your mouth. When blood platelet aggregation is inhibited as a result of medication, your blood may take longer to clot. If you take an occasional aspirin for a headache or mild pain, try using a different type of pain reliever such as ibuprofen or acetaminophen, which may be less likely to cause bleeding gums.
If your physician has prescribed a daily aspirin to reduce your risk for heart attack and stroke, do not stop taking it because of bleeding gums. Doing so may raise your risk for a dangerous cardiovascular or cerebral vascular event. If gum bleeding is severe, talk to your doctor about lowering your dose of aspirin, which may help stop oral bleeding.
Another medication that may raise your risk for bleeding gums is propranolol. This medication is in a class of drugs known as beta blockers, which are used in the management of cardiac arrhythmia, high blood pressure, migraine headaches, and the physical symptoms of anxiety and panic disorders. Beta blockers can cause your mouth to become very dry, and when salivary flow is not optimal, oral bacteria can accumulate inside your mouth.
This can cause gum inflammation, infection, and bleeding. In addition to causing a dry mouth, beta blockers may also have anticoagulant properties, which may further cause abnormal bleeding of the gums. Like with aspirin, do not abruptly stop taking your beta blockers because you have bleeding gums.
Doing so without clearance from your physician may heighten your risk for chest pain, an abnormal heart rate, a spike in blood pressure, and increased anxiety. If beta blockers cause excessive or prolonged gum bleeding, your doctor may decide to discontinue the medication and replace it with a different cardiovascular drug, such as a calcium channel blocker, which may be less likely to inhibit platelet aggregation.
If you take aspirin or beta blockers and experience bleeding gums, tell your dentist. He or she will take extra care when removing hardened tartar or calculus from underneath your gum line during your cleanings to help prevent a bleeding episode.